Get access

Is drug allergy less prevalent than previously assumed? A 5-year analysis

Authors


  • Funding sources
    None.

  • Conflicts of interest
    None declared.

Lucie Heinzerling.
E-mail: lheinzer@post.harvard.edu

Summary

Background  Rashes are a frequent conundrum in clinical practice as they may be reactive, drug induced or disease specific. Identification of the culprit drug is important as re-exposure may be harmful or even life-threatening and unnecessary avoidance of ‘innocent’ drugs leads to limitations of treatment options.

Objective  To objectify the cause of suspected cutaneous drug reactions in a large patient population.

Method  Over 5 years (2006–10), 612 patients with suspected cutaneous drug reactions were evaluated. Histology was assessed. About 200 patients were invited for complete work-up with skin tests (prick/intracutaneous testing and scratch/patch as indicated) and, if necessary, lymphocyte transformation tests (LTT). In special cases, drug provocation tests were conducted.

Results  A total number of 141 cases with suspected drug reaction underwent full work-up (age 6–86 years; 75% female, 25% male). In 107 cases (76%) a drug was identified whereas 34 (24%) were reactive rashes or had other causes. Mostly, cutaneous drug reactions were maculopapular rashes, urticaria/angio-oedema; less frequently, acute generalized exanthematous pustulosis, drug reaction with eosinophilia and systemic symptoms, systemic drug-related intertriginous and flexural exanthema, toxic epidermal necrolysis and fixed drug eruptions were present. Of all the cutaneous drug reactions investigated, 39·8% were caused by antibiotics, 21·2% by anti-inflammatories, 7·6% by contrast media and 31·4% by others (oral antidiabetics, antimycotics, antipsychotics, antiepileptics and others).

Conclusion  Clinical assessment overestimates the role of drug allergies in cutaneous reactions. Assessment of suspected drug reactions can be greatly improved by thorough evaluation including dermatological and allergological work-up with skin testing and assays such as LTT.

Get access to the full text of this article

Ancillary